Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 29, NWS Springfield, MO

March 19, 2003Howell County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 19, 2003, 6:04 PM CST for Howell County, Missouri. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 6:04 PM CST (00:04 UTC)
Expired
Mar 19, 2003, 6:30 PM CST
In force
26 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Howell County, MO

The radar

The Springfield radar (KSGF), 149 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WUUS53 KSGF 200004
SVRSGF
MOC091-200030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
604 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 630 PM CST

* AT 602 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF WEST PLAINS...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUNTAIN VIEW BY 630 PM CST.

THE TOWNS OF WHITE CHURCH AND PEACE VALLEY ARE ALSO IN THE PATH OF
THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3660 9199 3652 9178 3655 9171 3703 9168
          3705 9192

$$

SAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:35 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 19, 3:35 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
335 PM CST WED MAR 19 2003

MAIN FORECAST CONCERNS ARE TEMPERATURES THURSDAY AND FRIDAY...AND
PRECIPITATION CHANCES DAYS 6 AND 7.

THE UPPER LEVEL LOW CONTINUES TO ROTATE AND WILL MAKE ITS WAY TOWARD
SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI TONIGHT. A CLEARING LINE
FROM SOUTHWEST TO EAST CENTRAL MISSOURI ALLOWED THUNDERSTORMS TO
DEVELOP AND HAVE RECEIVED A FEW REPORTS OF SMALL HAIL. DURING THE
EVENING TONIGHT AS DAYTIME HEATING IS CUT OFF AND THE PARTIALLY
CLEARED OUT AREAS FILL BACK IN...THE UPPER LEVEL INSTABILITY WILL BE
CUT OFF FROM THE LOWER LEVELS. SIGNIFICANT CLEARING IS NOT EXPECTED
THURSDAY AND THEREFORE GUIDANCE TEMPERATURES IN THE 60S SEEM TOO
HIGH. HAVE BUMPED THURSDAY MAXIMUM TEMPERATURES INTO THE MID 50S.
THE CLOSED UPPER LOW IS FORECAST TO COMBINE WITH THE NORTHERN STREAM
LOW AND FINALLY SWING OUT OF MISSOURI OVERNIGHT ON THURSDAY. COLD
AIR ADVECTION KICKS IN ON FRIDAY AND CLEARING SKIES WILL HELP TO
KEEP MAXIMUM TEMPERATURES BELOW NORMAL.

A DECENT WARM UP WILL TAKE PLACE SATURDAY THROUGH MONDAY AS HIGH
PRESSURE BUILDS ACROSS THE SOUTHERN HALF OF THE CENTRAL U.S. DID NOT
TAKE OUT ALL PRECIPITATION CHANCES FOR SUNDAY BUT THIS COULD BE
REEVALUATED BY LATER SHIFTS AS THE UPPER LEVEL SHORTWAVE LOOKS TO
DIG FURTHER SOUTH THAN PREVIOUSLY THOUGHT.

THE NEXT UPPER LEVEL SYSTEM WILL AFFECT THE REGION TUESDAY AND
WEDNESDAY. THE ECMWF AND GFS ARE SIMILAR IN THEIR INDICATION OF AN
UPPER LEVEL TROUGH SWINGING THROUGH THE CENTRAL U.S...HOWEVER THE
ECMWF IS MUCH FASTER THAN THE GFS. BOTH MODELS SHOW A LOW LEVEL JET
DEVELOPING OVER KANSAS AND PUSHING INTO MISSOURI. WITH THIS FORCING
MECHANISM AND SYNOPTIC SCALE DYNAMICS...CONVECTION IS A DEFINITE
POSSIBILITY AHEAD AND ALONG THE INTENSE SURFACE COLD FRONT FORECAST
TO ENTER SOUTHERN MISSOURI BY LATE TUESDAY. HAVE INTRODUCED
PRECIPITATION CHANCES AND ADJUSTED TEMPERATURES TO REFLECT FRONTAL
PASSAGE.

.SGF...
MO...NONE.
KS...NONE.

STOFLET
Hazardous weather outlook, Mar 19, 1:00 PM CST, 5 hours 4 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  CONTINUED MODERATE RAINFALL WITH LOCALIZED FLOODING.
  ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE
  SIZE OF DIMES.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH 10 PM ALONG AND EAST
  OF A LINE FROM JOPLIN TO OSCEOLA. WIDESPREAD LIGHT TO MODERATE
  RAINFALL WILL CONTINUE THIS EVENING WEST OF THE JOPLIN TO
  OSCEOLA LINE. MINOR FLOODING IS POSSIBLE GIVEN THE PERSISTENT AREA
  OF RAINFALL ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

  DISCUSSION:

  AREAS OF LIGHT TO MODERATE RAINFALL WITH EMBEDDED THUNDERSTORMS
  WILL CONTINUE OVER SOUTHWEST MISSOURI AS AN UPPER LEVEL LOW
  PRESSURE SYSTEM CONTINUES TO ROTATE OVERHEAD. INSTABILITY WILL
  DECREASE DURING THE EVENING HOURS CAUSING THE THUNDERSTORMS TO
  DISSIPATE... WHILE A FEW LINGERING SHOWERS WILL BE POSSIBLE
  AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY.

  ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN THURSDAY
  AS THE AIRMASS WILL DESTABILIZE DURING THE AFTERNOON HOURS. THE
  UPPER LEVEL STORM SYSTEM WILL FINALLY EXIT THE AREA LATE THURSDAY
  EVENING. A SPRING-LIKE UPPER LEVEL DISTURBANCE AND ASSOCIATED COLD
  FRONT ARE FORECAST TO AFFECT THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS NEXT TUESDAY AND WEDNESDAY. THIS WEATHER SYSTEM WILL
  CONTINUE TO BE MONITORED SO STAY TUNED FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT LIKELY AS MOST STORMS WILL REMAIN BELOW
  SEVERE LEVELS. HOWEVER...STORM SPOTTERS AND EMERGENCY MANAGERS ARE
  ENCOURAGED TO MONITOR LATER FORECASTS AND STATEMENTS AND RELAY ANY
  REPORTS TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

STOFLET

In the hours before

Local storm report, Mar 19, 3:03 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0213 PM    CHARITY                   MO   .75 INCH HAIL
03/19/03   DALLAS                         REPORTED BY MEDIA.

0223 PM    LONG LANE                 MO   .75 INCH HAIL
03/19/03   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.